Ketamine Overdose Facts And Statistics

  1. Symptoms and Signs of Ketamine Overdose
  2. Causes of Ketamine Overdose
  3. When to Get Medical Help/What to Do in an Emergency
  4. How to Avoid an Overdose
  5. Ketamine Overdose Treatment
  6. Recovering From Ketamine Overdose

What is Ketamine? Can You Overdose?

A tranquilizer popular for both veterinary and human use, ketamine--often referred to as Special K--is a dangerous recreational drug.

Worse still, it's a popular date rape drug, which means that it may have played the role in the victimization and traumatization of thousands.

What is Ketamine? Can You Overdose?

Symptoms and Signs of Ketamine Overdose

Recognizing the early signs of ketamine overdose can ensure prompt medical intervention and help to save the life of a loved one in need.

Waiting until the intoxicated individual is in a coma, unconscious, or incoherent may mean it's too late. Know to look for these signs:

  • Any behavior that is atypical.
    • For instance, if your loved one usually becomes giddy while high on ketamine but instead becomes morose or angry, it may be a sign that something is wrong.
  • Slowed breathing.
  • Psychotic behavior. Any behavior that indicates a disconnection from reality, such as:

    • Hallucinations.
    • Believing things that are untrue.
    • Extreme paranoia.
  • Intense lethargy.
  • Vomiting, nausea, diarrhea.
  • Intense pain, especially headaches and muscle aches.
  • Seizures.
  • Loss of coordination or muscle rigidity.
  • Chest pain.
  • Loss of consciousness.

If you or someone you love uses ketamine, there may be a risk of an overdose, even if you've used for months or years without a problem.

All it takes is one mistake, one incorrectly labeled dose, or one unreliable drug dealer to end up overdosing. Don't wait to seek help, call us today at 1-888-993-3112Ad Info & Options to overcome your ketamine abuse problem.


Causes of Ketamine Overdose

Pharmaceutical ketamine may be administered by medical professionals either intramuscularly (IM) or intravenously (IV).

Illegally obtained ketamine frequently is found in crystalline form and is mixed with liquids prior to ingestion.

It is ill-advised to consume ketamine in crystalline form mixed with liquid.It should be noted that it is extremely ill advised to consume ketamine in this manner, as it is near impossible to measure doses with any consistency or safety. If you're doing so, you may already have a problem.

Some ketamine abusers, particularly those who work in medical settings, may try to administer the drug themselves. This is particularly common among veterinarians, since ketamine is much more widely used in veterinary medicine than human medicine.

Administering ketamine yourself, especially at high doses, is extremely dangerous, particularly if you are high as you attempt to start an IV line.

Some other common factors in ketamine overdoses include:

  • Mislabeled drugs with inaccurate or unclear instructions/dosing information.

    • This is especially common if you purchase the drug from a drug dealer or rely on a friend's prescription.
  • Mixing ketamine with other drugs, particularly depressants and sedatives.

    • Addicts may try to enhance the effects of ketamine with drugs such as benzodiazepines and alcohol, but such use can quickly turn fatal.
  • Health problems, which can alter the way your body interacts with ketamine.

    • Kidney and liver problems can make it more difficult for your body to rid itself of ketamine.
    • Ketamine can cause destruction of the lower urinary tract, making it even more difficult to excrete the drug from your system.
  • Addiction.

    • When you abuse ketamine for a certain length of time, your body may begin to develop a tolerance to its effects, causing many ketamine addicts to take progressively larger doses of the drug to get the same results.

When to Get Medical Help/What to Do in an Emergency

If you overdosed because you couldn't stop using ketamine, now is the time to evaluate treatment options for your addiction.

A ketamine overdose can claim your life. If you think you may have overdosed, there is absolutely no benefit to delaying medical assistance. If you're wrong about the overdose, you lose nothing.

If you are overdosing and don't seek medical care, the price could be your life. Call 911 immediately.

If the person overdosing experiences slowed breathing or loss of consciousness, this demands immediate medical assistance. Likewise, if you know he or she has exceeded the recommended dosage, go to the emergency room immediately.

Do not ever offer another drug to counteract a ketamine overdose, as doing so can compound the problem, and could hasten a fatal outcome.

Instead, if you're unsure of how to proceed, contact your local poison control center.


How to Avoid an Overdose

The best way to avoid overdosing on ketamine is not to use it.

If you have a history of addiction--to ketamine or any other drug--and your doctor wants to use ketamine, make sure she knows that you've previously struggled with addiction issues.

No matter how skilled you are as a veterinarian or physician, know that it is never safe or appropriate to administer ketamine to yourself.

If you work in a medical setting and have struggled with an addiction, consider letting you supervisor know,

since being around the drug could reignite a nascent addiction. Never mix ketamine with other drugs, especially alcohol or sedatives, without first talking to your doctor.

If you have an addiction to ketamine, seek immediate treatment. Many ketamine overdoses are the direct result of addiction since addiction compels its victims to continue using even in the face of increasing risk.

Addiction is treatable, but if you wait until you overdose, it could be too late.


Ketamine Overdose Treatment

Get Help Today Find a treatment center to help you with your Ketamine addiction.

There's no single antidote for ketamine overdose, which means a trip to the hospital is likely to be a long one.

Rather than give you a new drug and send you on your way, your doctor will examine you to determine the severity of the diagnosis, and then begin working to reverse or mitigate symptoms.

For instance, if ketamine dangerously impairs one's breathing, the doctor may administer drugs to improve respiration or put the addict on a ventilator.

In some cases, doctors prescribe benzodiazepines to slow down tremors or seizures, but you should never take a benzodiazepine without a doctor's prescription.

In most cases, your medical provider will want to explore the factors behind your overdose.

Hospitalization for an overdose is no substitute for long-term treatment for addiction, though, so don't be surprised if your physician recommends you check yourself into rehab.


Recovering From Ketamine Overdose

If you're lucky enough to survive a ketamine overdose, the recovery process should be relatively smooth. If you overdosed because you couldn't stop using ketamine, now is the time to evaluate treatment options for your addiction.

  • Inpatient

    Inpatient rehab centers offer comprehensive care that includes therapy, support groups, and the medical assistance you'll need for your long-term recovery. Some prefer inpatient care as it offers 24/7 medical care.

  • Outpatient

    Outpatient therapy, 12-step groups, medical detox, and even the right lifestyle changes--such as exercising more and spending more time on beloved hobbies--can all help you on your journey out of ketamine addiction.

  • Luxury

    You can even pursue treatment at a luxury or executive facility, where you'll have more space, more privacy, and better options for both work and relaxation.

 

Other Therapy and Follow-Up Treatment

Some ketamine users suffer serious problems with their urinary systems, including:

  • Chronic urinary tract infections.
  • Even lower urinary tract destruction.

If you experience urinary symptoms or mid-back pain after an overdose, your physician may solicit further evaluation from a urologist.

A limited number of people who overdose on ketamine did not deliberately take the drug.

Some date rapists use this drug to destroy their victims' resistance and memory, and this can lead to an overdose.

If you overdose in this way, you'll need medical assistance, but also trauma-informed therapy to help you move past the pain of any assault that may have taken place.

  • Counseling and therapies can help you put the pieces of your life back together, such as:

    • Eye movement desensitization and reprocessing therapy.
    • Interpersonal therapy.
    • Trauma-informed counseling.

If you prefer to go it alone, don't choose white-knuckle sobriety. Few addicts can recover without at least some support.

Call us at 1-888-993-3112Ad Info & Options to learn more about the ketamine addiction treatment options available near you.